Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Cleveland, OH

April 2, 2009Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 2, 2009, 9:09 PM EDT for Sandusky County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 9:09 PM EDT (01:09 UTC)
Expired
Apr 2, 2009, 10:00 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Sandusky County, OH

The radar

The Cleveland radar (KCLE), 119 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:15 PM EDTHAIL 0.75Burgoon, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 030109
SVRCLE
OHC143-030200-
/O.NEW.KCLE.SV.W.0014.090403T0109Z-090403T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
909 PM EDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SANDUSKY COUNTY IN NORTHWEST OHIO

* UNTIL 1000 PM EDT

* AT 906 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 
MILES SOUTH OF BURGOON...OR 5 MILES NORTHWEST OF TIFFIN...AND WAS 
MOVING NORTH AT 40 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  FREMONT...
  GIBSONBURG...
  WOODVILLE...

THIS STORM HAS A HISTORY OF PRODUCING PENNY AND NICKEL SIZE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4150 8334 4146 8334 4146 8309 4126 8309
      4125 8330 4125 8341 4150 8342
TIME...MOT...LOC 0108Z 174DEG 36KT 4119 8325

$$
1 follow-up statement
000 
WWUS51 KCLE 030151
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
951 PM EDT THU APR 2 2009

OHC143-030202-
/O.EXP.KCLE.SV.W.0014.000000T0000Z-090403T0200Z/
SANDUSKY OH-
951 PM EDT THU APR 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANDUSKY COUNTY
EXPIRES AT 1000 PM EDT...

LAT...LON 4150 8334 4146 8334 4146 8309 4126 8309
      4125 8330 4125 8341 4150 8342
TIME...MOT...LOC 0152Z 174DEG 36KT 4162 8331

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:01 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 2, 8:01 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
801 PM EDT THU APR 2 2009

.SYNOPSIS...
LOW PRESSURE OVER ARKANSAS WILL MOVE ACROSS EASTERN OHIO FRIDAY
AND THEN THROUGH NEW YORK STATE FRIDAY NIGHT. HIGH PRESSURE RIDGE
WILL BUILD IN SATURDAY AND THEN ANOTHER LOW WILL AFFECT THE AREA
SUNDAY AFTERNOON AND EVENING AND THEN COOL WEATHER WILL LAST INTO
MUCH OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE TRACK OF THE SURFACE LOW CONTINUES TO BE THE ISSUE. THE NAM IS
NOW TRACKING THE LOW SOUTH OF THE OHIO RIVER FOR A TIME. THIS DOES
NOT SEEM TOO REASONABLE WITH THE UPPER FLOW...GOING MORE WITH THE
GFS TRACK AT THIS TIME. NONE THE LESS THE CLOUDS WILL CONTINUE TO
INCREASE RAPIDLY THIS EVENING WITH THE SHOWERS DEVELOPING
QUICKLY. THE HIGHEST TOTAL TOTALS IS THIS EVENING. WILL CONTINUE
THE THUNDER CHANCE EVERYWHERE...BUT ON THE EDGE ABOUT IT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE PROBLEMS ARE HOW MUCH RAIN WILL FALL...HOW MUCH SNOW WILL FALL
AND HOW STRONG WILL THE WINDS BE. GOING WITH THE GFS TRACK. SPC DAY2
OUTLOOK DOES NOT PUT THE AREA IN GENERAL THUNDER BUT FEEL WITH THE
GFS TRACK OF THE LOW THAT THEIR WILL BE THREAT OF THUNDER OVER THE
EASTERN PORTION OF THE FORECAST AREA.

THE QPF THROUGH LATE FRIDAY NIGHT SHOULD BE MAINLY AN INCH OR
LESS..WE SHOULD BE ABLE TO HANDLE THAT...RIVERS AND CREEKS SHOULD
REMAIN IN THEIR BANKS. AT THIS TIME GOING WITH THE GFS WIND GUSTS
SHOULD REMAIN BELOW WIND ADVISORY CRITERIA. THE COOL DOWN TO THE
CHANGE OVER TO SNOW IS SLOWER...THE LAKE AND 850 MB TEMPERATURE
DIFFERENCE WILL BE LOW AND THE MOISTURE DECREASES QUICKLY. SNOWFALL
AMOUNTS IN THE SNOW BELT SHOULD BE UNDER TWO INCHES OF WET SNOW.

THE PRECIPITATION WILL DECREASE RAPIDLY FRIDAY NIGHT...HOWEVER...A
LITTLE COULD LINGER IN THE EXTREME NORTHEAST SATURDAY MORNING AS A
HIGH PRESSURE RIDGE BUILDS IN FOR THE AFTERNOON.

ANOTHER LOW WILL AFFECT THE AREA FOR SUNDAY AFTERNOON AND NIGHT. THE
NAM IS A LITTLE SLOW...WHILE THE OTHER MODELS ARE QUICKER. WILL
CONTINUE WITH THE CURRENT FORECAST WITH THE BEST CHANCE OVER THE
WESTERN COUNTIES. AT THIS TIME WITH SOME TRACKING OF THE LOW ISSUES
WILL NOT FORECAST THUNDER. THE MOISTURE WILL HANG AROUND FOR AWHILE.
WILL STAY A LITTLE CONSERVATIVE IN CHANGING OVER TO SNOW FOR THE
MOMENT.

WITH THE WINDS SHIFTING TO THE NORTHWEST FRIDAY WENT WITH FALLING
TEMPERATURES MAINLY ALONG THE LAKESHORE. THE COOLER GUIDANCE FOR
SATURDAY LOOKS GOOD WITH A FLOW OFF THE LAKE. SUNDAY THE FLOW IS
TOUGH...WENT CLOSE TO MOS MAV GUIDANCE...IT WILL DEPENDENT ON THE
TRACK OF THE LOW. OTHERWISE THE COOLEST GUIDANCE SEEMS THE BEST WAY
TO GO.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AREA WILL BE ENTRENCHED WITH DEEP TROUGH AND MUCH COOLER
TEMPERATURES FOR TUESDAY.  SNOW SHOWERS POSSIBLE.  TROUGH SLOWLY
PULLS OUT WEDNESDAY DRYING THINGS OUT AND ALLOWING TEMPERATURES TO
SLOWLY RECOVER OVER THE NEXT FEW DAYS.  CONSENSUS IS STILL TO FOLLOW
ECMWF AND OTHER NON-GFS MODELS WHICH ARE MUCH SLOWER IN MOVING A
TROUGH INTO THE WEST AND INTO THE MIDSECTION OF THE COUNTRY LATER IN
THE WEEK.  SO FAIR WEATHER FOR MUCH OF WEDNESDAY AND INTO THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A SMALL AREA OF SHOWERS AND THUNDERSTORMS MOVED BETWEEN CAK AND
MFD AND MAY BE ASSOCIATED WITH A LEAD JET STREAK AT AROUND 7H.
THIS AREA SHOULD GRADUALLY DECREASE IN COVERAGE AND INTENSITY AS IT
MOVES NORTHWARD INTO A DRIER ATMOSPHERE. OTHERWISE WILL CONTINUE
TO WATCH AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN INDIANA
AS THEY MOVE NORTHWARD AHEAD OF THE STORM SYSTEM THAT WILL PASS ON
FRIDAY. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THIS
AREA OF THUNDERSTORMS AND WILL NEED TO HAVE THUNDER MENTIONED FOR
FDY AND TOL. HAVE ALSO ADDED A CB MENTION TO MFD.

MVFR/IFR CONDITIONS AWAY FROM THE THUNDERSTORMS WILL BE SLOW TO
DEVELOP AS DOWNSLOPING EAST TO SOUTHEASTERLY WINDS HINDER THEIR
DEVELOPMENT. HOWEVER AS THE LARGE AREA OF RAIN MOVES INTO THE AREA
AND WINDS BEGIN TO SHIFT TO THE SOUTH THE EXPECTATION IS FOR
MVFR/IFR CONDITIONS TO DEVELOP.

ON THE BACKSIDE OF THE SURFACE LOW WINDS WILL SHIFT TO A WESTERLY
DIRECTION AND INCREASE TO 25 KNOTS WITH GUSTS OF 35 TO 40 KNOTS
POSSIBLE.

OUTLOOK...MVFR CEILINGS WILL LIKELY LINGER NE OH/NW PA INTO
SATURDAY. NON-VFR CONDITIONS DEVELOPING LATER SUNDAY AND
CONTINUING THROUGH MONDAY.

&&

.MARINE...
WILL KEEP GALE WATCH GOING FOR FRIDAY AFTERNOON INTO SATURDAY.
MODELS STILL NOT IN GOOD AGREEMENT ON THE EXACT TRACK OF THE LOW
ECMWF HAS THE LOW TRACKING ACROSS NORTHERN OHIO...THE NAM ACROSS THE
OHIO RIVER...AND THE GFS IN BETWEEN.

SYSTEM WILL PULL OUT ON SATURDAY. NEXT LOW PRESSURE SYSTEM EXPECTED
TO TRACK ACROSS OHIO SUNDAY NIGHT INTO EARLY MONDAY. MODELS STILL
NOT IN GOOD AGREEMENT ON THE EXACT TRACK AND TIMING OF THE SYSTEM
WINDS WILL APPROACH GALE FORCE ON MONDAY...FOR NOW WILL LEAVE WINDS
AT 30 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING FOR
     LEZ061-142>149-162>169.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA/OUDEMAN
AVIATION...MULLEN
MARINE...DJB
Hazardous weather outlook, Apr 2, 4:45 AM EDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
445 AM EDT THU APR 2 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
445 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS COULD APPROACH WIND ADVISORY CRITERIA LATE FRIDAY INTO
FRIDAY NIGHT ACROSS THE FORECAST AREA. SOME SPOTS IN THE SNOW BELT
COULD GET SEVERAL INCHES OF SNOW FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-030845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
445 AM EDT THU APR 2 2009

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALE FORCE WINDS ARE POSSIBLE FRIDAY NIGHT AND AGAIN LATE MONDAY
INTO TUESDAY.

LOMBARDY

In the hours before

Local storm report, Apr 2, 8:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
850 PM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             2 S UPPER SANDUSKY      40.80N 83.28W
04/02/2009  E0.88 INCH       WYANDOT            OH   TRAINED SPOTTER

&&

ABE
Local storm report, Apr 2, 9:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
904 PM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             4 SE NEW RIEGEL         41.01N 83.26W
04/02/2009  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:18 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot43 min
Apr 2, 8:39 PM EDTSevere Thunderstorm WarningCLESeneca51 min
Apr 3, 4:23 AM EDTGale WarningCLE35 hr
Apr 3, 3:02 PM EDTWind AdvisoryCLEAshtabula, Cuyahoga, Geauga, Holmes, Lake, Mahoning and 6 more13 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.